Alert archive / South Dakota / Tornado Warnings in 2006

Tornado Warning 14, NWS Sioux Falls, SD

July 13, 2006Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jul 13, 2006, 5:10 PM CDT for Kingsbury County, South Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2006, 5:10 PM CDT (22:10 UTC)
Expired
Jul 13, 2006, 5:45 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:13 PM CDTHAIL 0.7511 Nw De Smet, SD
Jul 13, 5:15 PM CDTHAIL 0.884 Nw Bancroft, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 12:21 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFSD 132210
TORFSD
SDC077-132245-
/O.NEW.KFSD.TO.W.0014.060713T2210Z-060713T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 PM CDT THU JUL 13 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 545 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES WEST OF
  DE SMET...OR ABOUT 21 MILES EAST OF HURON...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
   MANCHESTER AROUND 530 PM CDT...
   DE SMET AROUND 540 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4454 9785 4437 9785 4422 9747 4446 9745

$$

08
1 follow-up statement
000 
WWUS53 KFSD 132245
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT THU JUL 13 2006

SDC077-132255-
/O.EXP.KFSD.TO.W.0014.000000T0000Z-060713T2245Z/
KINGSBURY SD-
545 PM CDT THU JUL 13 2006

...THE TORNADO WARNING FOR KINGSBURY COUNTY EXPIRES AT 545 PM CDT...

THE STORM IS NO LONGER SEVERE. ADDITIONAL SEVERE STORMS WILL BE 
POSSIBLE THROUGH THE EVENING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4454 9785 4437 9785 4422 9747 4446 9745

$$

08

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 13, 3:00 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 13, 3:00 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST
IA...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT THU JUL 13 2006

.DISCUSSION...
COLD FRONT WORKING THROUGH THE CWA WITH THUNDERSTORMS AHEAD OF THE
SURFACE TROUGH...SOME OF THESE STORMS ARE SEVERE. THESE STORMS WILL
MOVE EAST INTO CENTRAL MN AND IA BY EARLY THIS EVENING. MORE
SURFACE BASED ACTIVITY MAY DEVELOP ALONG THE JAMES RIVER VALLEY THIS
AFTERNOON. ANY NEW STORM DEVELOPMENT SHOULD SEE VIGOROUS UPDRAFTS
WITH STEEP MID LEVEL LAPSE RATES BECOMING SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  HODOGRAPHS SUPPORTING LEFT MOVING SUPERCELLS...BUT
WITH DRY AIR IN THE LOW LEVELS STORMS MAY BECOME OUTFLOW DOMINANT
RELATIVELY QUICKLY WITH STRONG COLD POOLS. DRY AIR WILL FILTER INTO
WESTERN PORTIONS OF THE CWA BEHIND FRONT AND HAVE SIDED WITH COOLER
GUIDANCE VALUES IN THE WEST.

THROUGH THE REMAINDER OF THE FORECAST PERIOD...HOT AND DRY. WITH THE
DRIER AIR AND CLEAR SKIES...TEMPERATURES WILL REACH MAX MIXING
POTENTIAL TOMORROW UNDER LIGHT NW FLOW. TEMPERATURES WILL BE EVEN
WARMER THIS WEEKEND AS CENTER OF UPPER RIDGE WILL BE IN PLACE ACROSS
THE UPPER NORTHERN PLAINS. MAY NEED TO ISSUE A HEAT ADVISORY DURING
THE WEEKEND AS THE HEAT INDEX WILL LIKELY MAX OUT ON BOTH SAT AND
SUN BETWEEN 100 TO 110 DEGREES ACROSS MOST OF THE FA. A WEAK FRONTAL
BOUNDARY WILL DROP SOUTH OUT OF CANADA ON SUN NIGHT AND MAY BRING
A BRIEF COOL DOWN EARLY THIS WEEK...HOWEVER HIGH TEMPS WILL STILL
LIKELY REACH INTO THE 90S. UNFORTUNATELY WITH RIDGE IN PLACE THE
POTENTIAL FOR MUCH NEEDED RAIN WILL BE FEW AND FAR BETWEEN DURING
THE PERIOD.

VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITIES...AND SW WINDS OF
15 TO 20 MPH WILL MAKE FOR EXTREME FIRE WEATHER DANGER INTO THE
JAMES RIVER VALLEY AND WESTWARD THIS WEEKEND...HOWEVER RED FLAG
CONDITIONS ARE NOT ANTICIPATED AT THIS TIME.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...SEVERE THUNDERSTORM WATCH FOR SE SD UNTIL 10 PM CDT.
MN...SEVERE THUNDERSTORM WATCH FOR SW MN UNTIL 10 PM CDT.
IA...SEVERE THUNDERSTORM WATCH FOR NW IA UNTIL 10 PM CDT.
NE...SEVERE THUNDERSTORM WATCH FOR EXTREME NE NEBRASKA UNTIL 10 PM
CDT.

&&

LIEBL/TEMEYER
Hazardous weather outlook, Jul 13, 11:23 AM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 AM CDT THU JUL 13 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1123 AM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS WILL OCCUR WEST OF THE INTERSTATE 29 CORRIDOR
THROUGH THE EARLY AFTERNOON HOURS. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS WILL REDEVELOP
ALONG THE JAMES RIVER VALLEY THIS AFTERNOON AND THEN SPREAD EAST
THIS EVENING. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE
HAIL AND STRONG STRAIGHT LINE WINDS THE MAIN THREAT.

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
NEAR THE MISSOURI RIVER OF SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY HOT TEMPERATURES WILL GRADUALLY EXPAND ACROSS THE REGION
THROUGH THIS WEEKEND...WITH THE HOTTEST TEMPERATURES EXPECTED ON
SATURDAY AND SUNDAY. HIGH TEMPERATURES BOTH SATURDAY AND SUNDAY
WILL VARY FROM THE 90S EAST OF INTERSTATE 29 TO 100 TO 108
DEGREES WEST OF INTERSTATE 29. THESE HOT TEMPERATURES COMBINED
WITH THE RELATIVE HUMIDITY WILL PRODUCE HEAT INDICES OF 100 TO
110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM ALONG THE JAMES
RIVER VALLEY AND AFTER 5 PM EAST OF THE INTERSTATE 29 CORRIDOR.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Jul 13, 2:59 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             3 NE SIOUX CITY         42.53N 96.35W
07/13/2006  E0.75 INCH       WOODBURY           IA   PUBLIC

&&

DMORIN
Local storm report, Jul 13, 3:01 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             5 NE SIBLEY             43.45N 95.67W
07/13/2006  E0.88 INCH       OSCEOLA            IA   CO-OP OBSERVER

&&

BT
Local storm report, Jul 13, 3:21 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
321 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 E PIERSON             42.54N 95.83W
07/13/2006  E0.75 INCH       WOODBURY           IA   PUBLIC

&&

BT
Local storm report, Jul 13, 3:44 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             8 S AURELIA             42.60N 95.44W
07/13/2006  E1.00 INCH       CHEROKEE           IA   PUBLIC

&&

BT
Local storm report, Jul 13, 4:13 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             7 W SPIRIT LAKE         43.42N 95.25W
07/13/2006  E0.75 INCH       DICKINSON          IA   BROADCAST MEDIA

            SEEN BY TRAINED SPOTTER WEST OF THE INTERSECTION OF
            HIGHWAYS 86 AND 9

&&

JLAFLIN
Local storm report, Jul 13, 5:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             10 NNE YALE             44.57N 97.91W
07/13/2006  E0.75 INCH       BEADLE             SD   PUBLIC

&&

JLAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:31 PM CDTSevere Thunderstorm WarningFSDBeadle44 min
Jul 13, 4:43 PM CDTSevere Thunderstorm WarningFSDAurora, Douglas31 min
Jul 13, 4:57 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min

Nearby

Tornado Warnings in South Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.